Effexor side effects/withdrawl

  1. 0
    I've been reading the Effexor withdrawl symptoms with great gusto because I know EXACTLY what you all mean. It's like everything goes white for a microsecond and all you hear is static. I am trying not to drive right now because it interferes with my ability to see. Those microseconds are happening every 2-3 seconds at times. My doctor has stated I have a high sensitivity to medications. I've not been able to tolerate more than 75 mg.
    I was not in a critical place when I started taking Effexor. My dx is PTSD, and we were trying to relieve anxiety. I think Effexor should be used like morphine: with great caution and in the most dire of circumstances. I feel this way because I, a completely healthy woman w/o ANY history of circulatory/immune disorders, had a heart attack. It was due to virally induced pericarditis. One of the side effects of Effexor is a reduced immune system. There is NO way any of you can state that a reduced immune system is "all in my head." If you want, you can see the chest x-ray of my swollen heart. If Effexor caused this kind of problem in the short run, I'm concerned about the future: possible cancer. I understand you all want to help, but LISTEN to your patients. I was a very unusual case in the ER. The doctor didn't make snap judgements like "35's too young", or "this isn't typical for a female", or "the chest pain is psychosomatic." The tests he ran showed I had the enzymes of myocardial infarction. My blood pressure had dropped to 90 over 50. I have not been believed on more than one occasion simply because a doctor knows I have a history of anxiety. One even told me to see a psychiatrist regarding menstrual pain w/o running tests. It turned out I needed surgery for an ovarian cyst. I don't get hysterical. I am a very logical person when describing what's going on. I even came in with a calendar that tracked my symptoms to my gynecologist. He didn't shut up long enough to look at it to see the patterns. There is no excuse for being treated this way just because of a history of depression.

    Thank you for letting me vent.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 1,975 Views
    Find Similar Topics
  4. 15 Comments so far...

  5. 0
    Are you saying that taking Effexor caused you to develop virally induced pericarditis? You were on a relatively low dose - 75mg isn't even considered therapeutic. And I haven't heard of any links to cancer from taking Effexor.

    However, I do agree that you probably should take a different medication for your treatment of PTSD and related anxiety. I also recommend that you combine this with talk therapy. Group therapy is also very helpful for women who have suffered from PTSD.
  6. 0
    Firstly, Effexor withdrawls are the WORST!

    If you're planning on switching to another SSRI, there is really no need to stop the Effexor before going to another. I tell people to hold it for 2 days, then start the new medication.

    Also, 75mg IS theraputic for MANY people. The issue with taking the drug to 150mg is that Effexor will effect 3 brain chemcials, instead of just two (like it does at 75mg).

    Do not drive, or perform any other activity which requires alertness while you are tapering. Weird things can happen. I would definately talk to your NP/MD about switching to another agent before I spent 3 months living with withdrawls, only to start a NEW medication as soon as they were over.

    Dave
  7. 0
    Sandy,
    I understand how you feel - though my equally disturbing tx goes to another problem. I had migraines for years (17 and up). I began having severe HA that thou simular to migraines did not respond to my usual meds (100 Demeral 50 Phenergan and 100 Pentobartital). So off the neurologist I went. On the day of my appt. I had no one to take care of kids so they went with. The neuro guy pointed to my kids and said - thats your problem. Approx 2 months later I was unable to hold anything in my right hand. Surprise I had 2 herniated discs in my c-spine. A 3 level ACF and I'm fine. I still have the occ. migraine but I proved that I wasn't a nut. Therefore I specialized in treating migrainers in the ER at night.
    People without chronic illnesses cannot understand and therefore can be quite cruel. Ignore them as best as you can. It is strange how life tends to pay them back for their arrogance and lack of genuine compassion.
  8. 0
    I agree that Effexor must be stopped slowly...do not stop cold turkey. My suggestion is to get a presciption for 37.5mg capsules, take 2 every day for a week, then 1 every day for a week, then 1 every other day for a week...really takes the edge off the withdrawls.

    Effexor is a very expensive drug and my theory is that if you are not getting the full benefits of the drug (all three chemical effects) than you are on the wrong drug.
    Last edit by fiestynurse on Jan 25, '04
  9. 0
    The Effexor withdrawls are awful.

    My bottle had gotten lost 2 days, and i experienced heart palpitations, tachycardia, sweating, jittering, and that good ol' the elevator-has-stopped-on-my-floor-and-i-was-far-from-ready feeling.

    The only positive thing from that was that i had a very clean house, since i couldn't sit still. Would NEVER recommend that, and i'm glad i'm off that stuff so that i'd never risk it again.
  10. 0
    I write more Effexor than ANY other SSRI.
    I love it.

    I also take it myself.

    NOT that this is medical advice, and by no means do I want you to go and do it w/o talking with your clinician...

    BUT...

    I have NEVER gotten someone off Effexor. About a week after they start to withdrawl, they call in and are MISERABLE.

    What I do is this.
    I switch the patient to Celexa. Celexa is IMHO the EASIEST drug in the SSRI world to taper and actually stop.

    Start of 40mg for a month, then go to 20 for 2wks.
    Then go to 10 for a week, 5 for a week, and 2.5 for 1-2 weeks.
    You may then need to take 2.5 QOD for several weeks, spanning it out to where you're taking 2.5 every 2-3 days.

    This has been the BEST way I've found to get someone off of Effexor. Actually, ANY SSRI.

    Dave
  11. 0
    When i was taken off of Effexor, i was just give decrease dosages over a period of weeks. That worked fine.

    It was the 2 day MIA bottle that about drove me up the wall.
  12. 0
    Thank you for believing me. My mother and I both are very sensitive to medication. We can often take a lower dose and get full benefits. My psychiatrist was concerned enough about the sensitivity to have a full liver panel done. It came up negative. As for the tapering, I was taking 10-12 grains daily from a capsule. I'm now completely off and cranky, but getting less dizzy each week. I chose cold turkey instead of 5 grains because I need to get the withdrawl done within 2 weeks. I can't be dragging this out. Thanks also for the respectful way you've responded. I work in a hospital and know really great doctors who are excellent with their patients. The majority of you want to alleviate pain and build your patients up. Some are just more type-A and don't realize how overbearing they can sound.
  13. 0
    I think Effexor is a great drug, too. It has really helped many people who had poor results from other anti-depressants.


Top